Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Morristown, TN

January 5, 1997Grainger County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 5, 1997, 1:48 AM EST for Grainger County, Knox County, Tennessee. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 5, 1997, 1:48 AM EST (06:48 UTC)
Expired
Jan 5, 1997, 2:45 AM EST
In force
57 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Grainger County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 2:09 AM ESTThunderstorm Wind 55Fountain City, TN
Jan 5, 2:35 AM ESTThunderstorm WindBean Station, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 5, 12:45 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS01 KMRX 050650 RRA
SVRMRX
TNC009-057-093-105-107-123-050745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
148 AM EST SUN JAN 5 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...BLOUNT COUNTY...GRAINGER COUNTY...KNOX COUNTY
   ...LOUDON COUNTY...MCMINN COUNTY...MONROE COUNTY
 
AT 148 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS EXTENDING FROM UNION COUNTY TO MEIGS COUNTY.
THIS LINE OF STORMS WILL BE MOVING EAST AT 45 MILES AN HOUR INTO KNOX...
GRAINGER...LOUDON...MCMINN...MONROE...AND BLOUNT COUNTIES. STRONG STRAIG
LINE WINDS CAN BE EXPECTED WITH THIS LINE OF THUNDERSTORMS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 8:34 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Jan 4, 8:34 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
825 PM EST SAT JAN 4 1997

CD FNT CLOSE TO MODEL PROGS ATTM BUT STILL A LITTLE SLOW.  00Z POSITION
WAS NR CMI-MDH-JBR W/ CONVECTION MOVG ENE ARND 40KTS.  THIS AREA SEEMS
TO LINE UP RATHER WELL W/ THE NGM LOW LVL MSTR CONVERGENCE AND BELIEVE
THIS PRE-FRONTAL LINE WILL EXTEND FM NR BNA-MSL-CBM AT APPROX 05Z AND
INTO THE CUMBERLAND PLATEAU ARND 07-08Z.  SO IT LOOKS LIKE TIMING ON
THIS EVENT WILL BE ENTIRELY AFTER MIDNIGHT.  CURRENT PRECIP TYPE LOOKS
GOOD AS BNA 00Z SOUNDING LOOKS RATHER UNSTABLE.  LOW TEMPS PROBABLY
COULD USE SOME UPWARD TWEEKING IN THE CUMBERLAND PLATEAU ZONE AND
SRN VLY/SRN MTNS ZONES DUE TO LATER ARRIVArL OF COLD FRONT E TN.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 12:15 AM ESTSevere Thunderstorm WarningMRXCumberland, Fentress60 min
Jan 5, 12:24 AM ESTSevere Thunderstorm WarningMRXScott66 min
Jan 5, 12:42 AM ESTSevere Thunderstorm WarningMRXMorgan63 min
Jan 5, 1:07 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell68 min
Jan 5, 1:14 AM ESTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane61 min
Jan 5, 1:33 AM ESTSevere Thunderstorm WarningMRXHamilton57 min
Jan 5, 1:33 AM ESTSevere Thunderstorm WarningMRXClaiborne, Union57 min
Jan 5, 1:48 AM ESTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe57 min
Jan 5, 2:05 AM ESTSevere Thunderstorm WarningMRXBradley55 min
Jan 5, 2:16 AM ESTSevere Thunderstorm WarningMRXHancock, Hawkins59 min
Jan 5, 2:16 AM ESTSevere Thunderstorm WarningMRXHamblen, Jefferson59 min
Jan 5, 2:21 AM ESTSevere Thunderstorm WarningMRXSevier69 min
Jan 5, 2:33 AM ESTSevere Thunderstorm WarningMRXPolk57 min
Jan 5, 2:50 AM ESTSevere Thunderstorm WarningMRXCocke, Greene55 min
Jan 5, 2:50 AM ESTSevere Thunderstorm WarningMRXBlount55 min
Jan 5, 3:23 AM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington67 min
Jan 5, 3:42 AM ESTSevere Thunderstorm WarningMRXCarter, Unicoi63 min
Jan 5, 4:09 AM ESTSevere Thunderstorm WarningMRXJohnson36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.